Texas, 2017

Flash Flood and Hail in Texas, April 11, 2017

April 11, 2017 · NWS CRP · 4 events in 2 counties and zones

On the afternoon of April 11th, a slow moving cold front pushed into south central Texas. As daytime heating occurred, scattered thunderstorms developed along the boundary from the Texas Hill Country to south central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

On the afternoon of April 11th, a slow moving cold front pushed into south central Texas. As daytime heating occurred, scattered thunderstorms developed along the boundary from the Texas Hill Country to south central Texas. Some of these storms brought much cooler air to the surface, and allowed the frontal boundary to move southeast into South Texas.

The leading edge of the thunderstorms reached northern La Salle County during the early afternoon hours as daytime heating created strong instability and eliminated the cap on the atmosphere. Severe storms tracked slowly south through the Brush Country into the early evening hours. The storms produced large hail ranging in size from quarters to tennis balls. Locally heavy rainfall produced flash flooding in Laredo also.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 11, 1:35 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 1:35 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
235 PM CDT Tue Apr 11 2017

.SHORT TERM (Tonight through Wednesday Night)...

Main concern is the convection late this afternoon and early this
evening (could make a last minute change before 330 PM). There are
strong to isolated severe convection going on in the EWX area,
primarily due to the frontal forcing as well as upslope flow along
the escarpment. As the storms move SE later this afternoon, they
will get into strong instability but the surface forcing will be
greatly diminished (front well north). Ergo, am expecting to have
some storms late this afternoon and into the evening, but everything
should taper off not too long after sunset since the daytime heating
driving the convection over our area will lose its heating source.
Basically, have chance POPs for this afternoon (continuing but
slight chance POPs all but extreme south (30 percent). Upper ridge
and drier air will be in place on Wednesday and most of Wednesday
night, so do not have rain mentioned on either period. Am going a
bit warmer than the previous forecast for each period, as with lack
of significant convection over the area tonight we probably will not
see a thunderstorm cool-down. Basically, going on the higher side of
guidance for temperatures.

&&

.MARINE (Tonight through Wednesday Night)...

Weak to moderate onshore flow with decreasing seas tonight. Most of
the convection should stay inland, but could scape areas this
evening closer to the Rockport-Port O'Connor area. Onshore flow
increases Wednesday night where could see borderline SCEC.

&&

.LONG TERM (Thursday through Tuesday)...

Upper level high pressure system is progged to shift east Thu with a
short wave approaching from the west. Low level moisture will be
sufficient, mainly across western half of CWA, for isol SHRA's.
Slightly deeper moisture and another more potent short wave is
progged for Fri, continuing the slight chc of convection. The 20
pops for Thu/Fri may be too high given a capping inversion that the
model soundings depict. Ridging Sat will lead to drier and warmer
conditions. A series of upper disturbances and sufficient moisture
will bring a slight chc Sun through Tue. The question through the
period is how strong the capping inversion will be. Mx temps are
expected to be near to slightly above normal with lows above
normal. A weak to moderate onshore flow will persist through the
extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    72  83  70  82  69  /  20  10  10  10  10
Victoria          67  82  66  82  64  /  20  10  10  20  10
Laredo            69  87  69  86  69  /  20  10  10  20  10
Alice             69  85  67  85  66  /  30  10  10  20  10
Rockport          71  82  71  77  71  /  20  10  10  10  10
Cotulla           67  85  66  85  66  /  20  10  10  20  10
Kingsville        69  85  68  84  67  /  30  10  10  10  10
Navy Corpus       73  82  72  76  71  /  20  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

GW/86...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Apr 11, 9:07 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
1007 AM CDT Tue Apr 11 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-121515-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
1007 AM CDT Tue Apr 11 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected across South
Texas today. A few of these storms could produce wind gusts 40 mph
or higher or even small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GW/JV/MB

In the hours before

Special weather statement, Apr 11, 9:58 AM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1058 AM CDT TUE APR 11 2017

TXZ244-111630-
San Patricio-
1058 AM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAN PATRICIO
COUNTY...

At 1057 AM CDT, a strong thunderstorm was located over Portland,
moving northeast at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Portland, Port Aransas, Ingleside, Aransas Pass, Gregory, Ingleside
On The Bay and Corpus Christi North Beach.

LAT...LON 2782 9739 2784 9738 2783 9739 2785 9741
      2805 9725 2783 9710 2783 9713 2782 9714
      2782 9717 2776 9734
TIME...MOT...LOC 1557Z 235DEG 13KT 2785 9733

Wagner
Special weather statement, Apr 11, 1:52 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
252 PM CDT TUE APR 11 2017

TXZ230-112015-
McMullen-
252 PM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCMULLEN COUNTY...

At 252 PM CDT, a strong thunderstorm was located 9 miles southwest of
Tilden, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of central McMullen
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 9876 2843 9877 2843 9843 2820 9849
TIME...MOT...LOC 1952Z 269DEG 8KT 2833 9862

TMT
Special weather statement, Apr 11, 2:35 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
335 PM CDT TUE APR 11 2017

TXZ234-112100-
Victoria-
335 PM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL VICTORIA COUNTY...

At 334 PM CDT, a strong thunderstorm was located over Victoria,
moving southeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Victoria, Guadalupe, Victoria Colony Creek Country Club, Dacosta,
Wood Hi, Bloomington, Victoria Detar Hospital North, Nursery,
Victoria Riverside Park, Placedo, Victoria College, Victoria Mall,
Saxet Lakes, Victoria Regional Airport, Telferner and Downtown
Victoria.

LAT...LON 2883 9671 2882 9672 2879 9669 2877 9670
      2876 9667 2865 9681 2863 9686 2859 9693
      2875 9717 2878 9716 2881 9719 2884 9719
      2901 9704
TIME...MOT...LOC 2034Z 295DEG 33KT 2876 9696

TMT
Special weather statement, Apr 11, 3:10 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
410 PM CDT TUE APR 11 2017

TXZ229-112145-
La Salle-
410 PM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...

At 410 PM CDT, a strong thunderstorm was located near Las Vegas, or 9
miles east of Big Wells, moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cotulla, Millett, Gardendale and Woodward.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2827 9926 2838 9940 2864 9940 2865 9905
TIME...MOT...LOC 2110Z 297DEG 23KT 2855 9942

TJC
Special weather statement, Apr 11, 3:17 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
417 PM CDT TUE APR 11 2017

TXZ247-112145-
Calhoun-
417 PM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN COUNTY...

At 417 PM CDT, a strong thunderstorm was located near Port
O'Connor, moving southeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Seadrift, Port O'Connor, Long Mott, Matagorda Island State Park and
Indianola.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2831 9633 2822 9662 2841 9677 2843 9676
      2845 9678 2844 9680 2851 9685 2852 9649
      2848 9643 2846 9642 2846 9641 2845 9640
      2840 9637 2840 9638 2839 9639 2834 9633
TIME...MOT...LOC 2117Z 322DEG 29KT 2841 9651

TMT

The radar

The Laughlin AFB radar (KDFX), 137 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, La Salle

When
April 11, 3:50 PM CST to 4:00 PM CST
Where
La Salle County, 0.69 mi N of (Cot)cotulla Muni Ar to 0.1 mi S of Cotulla
Measured
1.25 in hail
Reported by
Public
Coordinates
28.460, -99.220

Video was submitted of hail falling near Cotulla. Hail was measured to the size of half dollars.

Hail, Webb

When
April 11, 6:33 PM CST to 6:35 PM CST
Where
Webb County, 2.41 mi WSW of Pescadito
Measured
2.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
27.489, -99.307

Video submitted of tennis ball sized hail near Laredo Rachettes. Large tree limbs were broken also.

Hail, Webb

When
April 11, 7:09 PM CST
Where
Webb County, 7.06 mi SSW of Laredo Link Arpt
Measured
1 in hail
Reported by
Public
Coordinates
27.331, -99.499

Public report of quarter sized hail in El Cenizo via social media.

Flash Flood, Webb

When
April 11, 7:10 PM CST to 7:29 PM CST
Where
Webb County, 2.41 mi SSE of (Lrd)laredo Intl Arp to 2.36 mi S of (Lrd)laredo Intl Arp
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
27.590, -99.500

Intersections at Shiloh Drive and San Dario Avenue, at Mines Road and Las Cruces Drive, and Atlanta and Racho Viejo Drives were under water with cars stranded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686706, 686716, 686718, 686721.